California, 2004

Funnel Cloud in California, March 2, 2004

March 2, 2004 · NWS SGX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 2, 2:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 2, 2:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
230 PM PST TUE MAR 2 2004

.SYNOPSIS...A COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY MOVE
SOUTHEAST THROUGH THE AREA TONIGHT WITH SCATTERED SHOWERS AND
THUNDERSTORMS ALONG WITH MOUNTAIN SNOW. A FEW SHOWERS COULD LINGER
INTO WEDNESDAY...MAINLY OVER THE MOUNTAINS. HIGH PRESSURE WILL BRING
FAIR WEATHER WITH A WARMING TREND TOWARD THE END OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING
ORANGE...SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN
BERNARDINO COUNTIES.

.SHORT TERM...UPPER LOW MOVING SE OFF THE COAST WITH WRAP AROUND
MOISTURE INTO OUR CWFA. THERE HAVE BEEN SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS TODAY. THE 12Z NKX SOUNDING WAS MODERATELY MOIST AND
UNSTABLE. WEAK GRADIENTS WITH STRONG OFFSHORE TRENDS FROM THE NE.

THE MAIN VORT MAX WILL REMAIN OFFSHORE AND MOVE PAST TO THE S OF OUR
AREA TONIGHT. HOWEVER...FAVORABLE JET DYNAMICS AND MOIST UNSTABLE AIR
WILL CONTINUE THE THREAT OF SHOWERS AND THUNDERSTORMS TONIGHT. A FEW
WRAP AROUND SHOWERS COULD LINGER INTO WED...MAINLY OVER THE MOUNTAINS.
ISOLATED HEAVY SHOWERS WILL BE POSSIBLE AT LEAST INTO THIS EVENING BUT
NO WIDESPREAD LARGE ADDITIONAL PRECIP TOTALS ARE EXPECTED. AS A
RESULT...THE FFA AND WSW HAVE BEEN EXPANDED AND EXTENDED TO 10 PM.
UPPER SUPPORT AND GRADIENTS WILL CAUSE COLD OFFSHORE FLOW WED WITH
LOCAL GUSTY WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. MAY
NEED A WIND ADVISORY WED. A RELATIVELY DRY SHORT WAVE WILL MOVE
THROUGH THU WILL CONTINUE PARTLY CLOUDY SKIES AND DELAY WARMING.
INCREASING HEIGHTS AND WEAK OFFSHORE FLOW FOR FAIR AND WARMER WEATHER
FRI.

.LONG TERM...HEIGHTS INCREASE WITH WEAK OFFSHORE FLOW INTO SUN FOR
CONTINUED FAIR AND WARMER WEATHER. WEAK UPPER LEVEL LOW PRESSURE COULD
BRING SOME CLOUDS AND COOLING EARLY NEXT WEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH...SEE LAXFLSSGX.
SNOW ADVISORY...SEE LAXWSWSGX.
MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

&&

ATKIN
Hazardous weather outlook, Mar 2, 1:50 PM PST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PST TUE MAR 2 2004

CAZ042-043-048-050-055>058-060>062-031400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
150 PM PST TUE MAR 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

A COLD STORM WILL CAUSE SHOWERS AND THUNDERSTORMS TONIGHT WITH BRIEF
HEAVY RAIN...HAIL AND MOUNTAIN SNOW POSSIBLE. THE SHOWERS WILL TAPER
OFF LATE TONIGHT AS THE UPPER LOW MOVES SOUTH.

A FLASH FLOOD WATCH CONTINUES IN EFFECT FOR THE BURN AREAS OF
SAN BERNARDINO AND SAN DIEGO COUNTY VALLEYS...THE SAN BERNARDINO...
RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS BELOW 4000 FEET AND THE
DESERTS UNTIL 1000 PM TONIGHT.

REFER TO LAXFLSSGX WGUS86 KSGX FOR DETAILS.

SHOWERS AND THUNDERSTORMS OVER THE COASTAL WATERS THROUGH EARLY
TONIGHT.

REFER TO LAXMWSSGX FZUS76 KSGX FOR DETAILS.

SNOW ADVISORY ABOVE 4000 FEET IN EFFECT UNTIL 1000 PM TONIGHT FOR
RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...AND
SAN DIEGO COUNTY MOUNTAINS.

REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION REQUIRED TONIGHT.

ATKIN

In the hours before

Local storm report, Mar 2, 1:10 PM PST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
110 PM PST TUE MAR 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1240 PM     FLASH FLOOD      8 E BORREGO SPRINGS     33.24N 116.22W
03/02/2004                   SAN DIEGO          CA   PARK/FOREST SRVC

            FLASH FLOODING REPORTED BY ANZA-BORREGO DESERT STATE PARK
            RANGERS ALONG COUNTY ROAD S-22 BETWEEN RIO BORREGO AND
            THE SALTON SEA, NEAR THE SAN DIEGO-IMPERIAL COUNTY LINE.

&&

BM
Local storm report, Mar 2, 5:55 PM PST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
555 PM PST TUE MAR 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLOOD            VALLEY CENTER           33.22N 117.01W
03/02/2004                   SAN DIEGO          CA   AIRPLANE PILOT

            SAN LUIS REY RIVER BRIDGE CROSSING AT COLE GRADE RD.
            FLOODED.

0437 PM     FLASH FLOOD      VALLEY CENTER           33.22N 117.01W
03/02/2004                   SAN DIEGO          CA   PUBLIC

            MUDSLIDE AT LILAC AND OLD CASTLE RD.

0430 PM     FLASH FLOOD      EL CAJON                32.80N 116.96W
03/02/2004                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            IN CREST, EAST LA CRESTA RD. AT WEST LA CRESTA RD.
            FLOODED OUT.

0454 PM     FLASH FLOOD      EL CAJON                32.80N 116.96W
03/02/2004                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            ROCK AND BASEBALL SIZE DEBRIS ACROSSS ROADWAY. SEVERAL
            VEHICLES HAVING DIFFICULTY.

0516 PM     AVALANCHE        5 NE EL CAJON           32.85N 116.90W
03/02/2004                   SAN DIEGO          CA   NEWSPAPER

            MUDSLIDE IN CREST ALONG LA CRESTA RD. ALSO MUDSLIDE AT
            BARONA CASINO AREA.

0512 PM     FLASH FLOOD      5 NE SANTEE             32.91N 116.92W
03/02/2004                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            TRAFFIC AT STANDSTILL DUE TO MUDSLIDE IN AREA

0515 PM     FLASH FLOOD      LAKESIDE                32.85N 116.91W
03/02/2004                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            ARENA RD. AT SAN VICENTE RD. WATER AND MUD ON ROAD.

0519 PM     FLASH FLOOD      EL CAJON                32.80N 116.96W
03/02/2004                   SAN DIEGO          CA   TRAINED SPOTTER

            STREET FLOODING IN EAST EL CAJON AREA AT SEVERAL
            INTERSECTIONS.

0524 PM     FLASH FLOOD      LA MESA                 32.77N 117.02W
03/02/2004                   SAN DIEGO          CA   TRAINED SPOTTER

            LOCAL STREET FLOODING IN EL CAJON.

0524 PM     FLASH FLOOD      EL CAJON                32.80N 116.96W
03/02/2004                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            ROADWAY FLOODING 2ND STREET AND ADOBE LN.

0524 PM     FLASH FLOOD      RANCHO SAN DIEGO        32.75N 116.93W
03/02/2004                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            ROADWAY FLOODING AT JAMACHA RD. AT BRABHAM ST.

0524 PM     FLASH FLOOD      ALPINE                  32.84N 116.76W
03/02/2004                   SAN DIEGO          CA   TRAINED SPOTTER

            MUD AND DEBRIS FLOW AT ALPINE BLVD. AND ARNOLD WAY. 1
            INCH IN DEPTH.

0524 PM     FLASH FLOOD      ALPINE                  32.84N 116.76W
03/02/2004                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            SAFSDFASDFASF

&&

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, San Bernardino

When
March 2, 6:00 PM PST to 6:01 PM PST
Where
San Bernardino County, Alta Loma
Reported by
GENERAL PUBLIC
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393405.